Call us today
Some hydrocodone medications, like Vicodin, contain other substances to enhance the painkilling effects of the opioid. Vicodin specifically also has acetaminophen, a common over-the-counter painkiller. When Vicodin is combined with alcohol, the person can suffer side effects from the opioid and ethanol combined, as well as liver damage due to high doses of acetaminophen and alcohol. This can cause cirrhosis, jaundice, and liver failure.
When two CNS depressants enhance each other’s effects, this can lead to overdose much faster. This means that symptoms of alcohol poisoning and opioid overdose can be present. Signs of both conditions include:
If a person combines alcohol and opioid abuse, overdose symptoms are harder to treat. The first step is to call 911. A second step for a suspected opioid overdose may be to administer naloxone, an opioid antagonist that temporarily stops an opioid overdose. This drug can help save lives, because emergency responders have more time to help the person survive overdose symptoms. However, when opioids are combined with alcohol, naloxone will not function to reverse the effects of the alcohol overdose.